New York, 2009

Flash Flooding in New York, August 22, 2009

August 22, 2009 · NWS ALY · 4 events in 1 county or zone

A tropical airmass was in place across region with a cold front approaching from the west. Scattered showers and thunderstorms producing heavy rainfall moved across the area Saturday evening, August 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A tropical airmass was in place across region with a cold front approaching from the west. Scattered showers and thunderstorms producing heavy rainfall moved across the area Saturday evening, August 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 22, 6:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 22, 6:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
755 PM EDT SAT AUG 22 2009

.SYNOPSIS...
A TROPICAL AIR MASS WILL REMAIN OVER THE REGION
TONIGHT...AS A COLD FRONT WILL CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. AN UPPER LEVEL
DISTURBANCE NEAR LAKE ONTARIO WILL KEEP A CHANCE OF SHOWERS AND
ISOLATED THUNDERSTORMS OVER EASTERN NEW YORK AND WESTERN NEW
ENGLAND ON SUNDAY. HIGH PRESSURE WILL BUILD IN FROM THE MIDWEST ON
MONDAY WITH COOLER AND DRIER WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 730 PM...WE HAVE HAD CONVECTIVE ACTIVITY MAINLY SOUTH AND EAST
OF THE CAPITAL DISTRICT. ONE CLUSTER OF SHOWERS IN ACTUALLY
IMPACTING EASTERN REGIONS OF THE CAPITAL REGION...MAINLY FROM THE
HUDSON RIVER EAST. RADAR HAS INDICATED THESE SHOWERS AND ISOLATED
STORMS HAVE BEEN WATER BOMBERS AS THE GREATEST REFLECTIVITY OVER
50 DBZ HAVE BEEN IN THE LOWER LAYERS. VILS HAVE GONE NO HIGHER
HIGHER THAN ABOUT 30...AND THE 50 DBZ NO HIGHER THAN 15,000
FEET...BOTH WELL BELOW THE SEVERE THRESHOLD OF 57 AND 25,400 FEET
AGL RESPECTIVELY. AND...THERE HAS BEEN NO WIND TO SPEAK OF...AS THE
0-6KM BULK SHEAR IS QUITE WEAK TODAY.

THERE IS STILL AN OUTSIDE THAT ONE OR TWO STORMS COULD PRODUCE A
VERY BRIEF MICROBURTS...BUT THE RISK IS VERY SLIGHT.

TINKERED WITH THE HOURLY TEMPERATURES/DEWPOINTS. MIGHT HAVE TO
ADJUST OVERNIGHTS LOWS (RAISE THEM A FEW POINTS) BUT FOR NOW...WILL
LET THEM STAY AS THEY ARE.

WE WILL HAVE TO WATCH AN MCS DOWN IN VA...AS IT ATTEMPTS TO MOVE
INTO OUR AREA...BUT APPEARS TO BE WEAKENING.

*********PREVIOUS NEAR TERM FORECAST**************

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE FAR SOUTHEAST
PART OF THE FORECAST AREA. THIS SEEMS TO BE IN RESPONSE TO A WIND
SHIFT LINE SIMILAR TO A COASTAL FRONT. S TO SE WINDS SOUTHEAST OF
THE FRONT WITH DEWPOINTS ON THE 70S...AND NORTHEAST WINDS ON THE
NORTHWEST SIDE OF THE FRONT WITH DEWPOINTS IN THE 60S. SHOWERS ARE
LOW TOPPED CONVECTION WITH VERY HIGH RAINFALL RATES. WHITE PLAINS NY
RECEIVED 1.85 INCHES OF RAINFALL IN THE HOUR ENDING AT 3 PM. THAT
SAME HOUR NORFOLK CT RECEIVED 0.50 INCHES. WITH HIGH RAINFALL
RATES...FLASH FLOODING REMAINS A THREAT THIS EVENING...GENERALLY
SOUTHEAST OF ALBANY NY. AS HURRICANE BILL PULLS AWAY
TONIGHT...MODELS INDICATE GRADIENT WINDS WILL BECOME NORTHWESTERLY
BY 23/06Z...SO STRONG CONVERGENCE AND HEAVY RAIN SHOULD END BY
06Z.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
RESIDUAL MOISTURE FORECAST TO LINGER OVER AREA ON SUNDAY. UPPER
LEVEL TROF/COLD POOL FORECAST TO DRIFT ACROSS AREA. THIS WILL
INCREASE MID LEVEL LAPSE RATES AND AREAS THAT SEE BREAKS OF
SUNSHINE WILL SEE CONVECTIVE SHOWERS DEVELOP. 22/12Z NAM SHOWS
SBCAPES TOMORROW OF AROUND 600 J/KG. WITH 75 KNOT UPPER LEVEL JET
CROSSING AREA...WOULD NOT RULE OUT AN ISOLATED THUNDERSTORM. ANY
STORMS THAT DEVELOP COULD BE MARGINALLY SEVERE. STORMS SHOULD
DIMINISH SUNDAY EVENING AFTER SUNSET. 850 MB TEMPS ACROSS AREA
TODAY IN THE +15 TO +18 C RANGE. 850 TEMPS ON SUNDAY PROGGED TO BE
+13 TO +15 C ACROSS AREA...SO SUNDAY SHOULD BE SLIGHTLY COOLER
THAN TODAY. LOW-LEVEL MOISTURE AND CLOUDS ON MONDAY MORNING GIVE
WAY TO SUNSHINE. 850 MB TEMPS +12 TO +14 C ON MONDAY INDICATE
HIGHS AROUND 80 ON MONDAY. GENERALLY CLEAR AND COOL ON MONDAY
NIGHT. TUESDAY LOWS MAY BE COOLEST UNTIL LATE WEEK.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
THE PERIOD STARTS OFF WITH HIGH PRESSURE.  TUESDAY HAS THE LOWEST
THREAT FOR SHOWERS.  BUT A COLD FRONT MOVING THROUGH ON WEDNESDAY
SHOULD TRIGGER SOME SHOWERS IN THE ADIRONDACKS...WITH SLGT CHC
ELSEWHERE.  BASED DECISION TO LEAVE THUNDER OUT OF ALL ZONES AND
PERIODS WAS BASED ON A LOOK AT SURFACE CAPES WHICH ARE CONSISTENTLY
UNDER 500 J/KG.

BEYOND WEDNESDAY...MOST OF THE TIME IT WILL BE MOSTLY CLOUDY OR ONLY
PARTLY SUNNY DURING THE DAYTIME.  BY THURSDAY...THE GFS DEVELOPS A
WEAK WAVE OF LOW PRESSURE ALONG THE FRONT WHICH WILL BECOME STALLED
OUT ACROSS THE MID-ATLANTIC REGION.  HPC SUGGESTS A MORE SOUTHWARD
SUPPRESSED PATTERN AND THEREFORE DRIER SOLUTION.  THE ECMWF DRIES IT
ALL UP ON THURSDAY UNDER A SURFACE HIGH.  SINCE NOT OVERLY CONFIDENT
WITH ANY OF THESE SOLUTIONS...WENT WITH THE MAJORITY OFFICES
FAVORING MOS GUIDANCE.  DO BELIEVE GFS MAY BE OVERDOING THE PRECIP
AT THE END OF THE WEEK...SO LEFT SOME AREAS AT JUST SLGT CHC.

TEMPERATURES COOL DOWN SUBSTANTIALLY BEHIND WEDNESDAYS COLD FRONT.
HUDSON VALLEY HIGHS IN THE MID AND UPPER 80S COOL TO HIGHS IN THE
LOWER AND MID 70S BY FRIDAY.  OVERNIGHT LOWS FALL BACK TOO...BUT NOT
AS SIGNIFICANTLY...THE RESULT OF SOME CLOUDINESS AND LIGHT WINDS.
COMFORTABLE HIGHS IN THE 60S WILL BE FOUND ACROSS MOST OF THE
MOUNTAIN REAL ESTATE OF OUR ZONES FRIDAY AND SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
CLOUDS PERSIST AND OCCASIONALLY THEY HAVE BEEN BELOW VFR STATUS BUT
ABOVE IFR. SHOWERS ARE CLOSE TO...OR IMPACTING THE TERMINALS BUT IN
A MARGINAL WAY. THAT IS EXPECTED TO BE THE TREND THROUGH THE EVENING
HOURS...SO EXCEPT FOR THE FIRST COUPLE OF HOURS...WENT WITH THE VCSH
IDEA. THUNDER RISK LOOKS LOW...BUT KEPT THE CB FOR NOW (AT LEAST FOR
THE EVENING PORTION OF OUR TAFS).

THE CLOUDS SHOULD MITIGATE THE FORMATION OF IFR FOG (AT LEAST AT
KGFL AND KALB). AT KPOU...WITH HIGHER DEWPOINTS AND DEEPER
MOISTURE...WE KEPT THE IDEA OF IFR FOG WITH 2SM FROM 06Z-13Z.

CONDITIONS WILL ONLY SLOWLY IMPROVE TOMORROW AS CLOUDS AND SCATTERED
SHOWERS PERSIST. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. WE THINK
AFTER 14Z...WE SHOULD BE LOOKING AT PREVAILING VFR CONDITIONS.

THE WIND WILL BE LIGHT...VARIABLE TO NORTH (UNDER 10KTS) AT ALL THE
TAF SITES THROUGH TOMORROW.

OUTLOOK...
SUN NGT...VFR/MVFR CLDS...WITH LOCALIZED MVFR/IFR FOG. CHC SHRA.
MON...IMPROVING TO VFR...NO SIG WX.
TUE-WED AM...VFR...NO SIG WX.
WED PM-THU...VFR...CHC SHRA.

&&

.FIRE WEATHER...
A TROPICAL AIR MASS WILL REMAIN OVER THE REGION TONIGHT...AS A
COLD FRONT WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL. AN UPPER LEVEL DISTURBANCE NEAR LAKE
ONTARIO WILL KEEP A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
OVER EASTERN NEW YORK AND WESTERN NEW ENGLAND ON SUNDAY. HIGH
PRESSURE WILL BUILD IN FROM THE MIDWEST ON MONDAY WITH COOLER AND
DRIER WEATHER.

RELATIVE HUMIDITY LEVELS WILL ONLY DROP TO MINIMUMS OF 65 TO 75
PERCENT THIS AFTERNOON AND RECOVER TO NEAR 100 PERCENT TONIGHT.
RELATIVE HUMIDITY LEVELS SUNDAY AFTERNOON SHOULD DROP TO MINIMUMS
OF ONLY 60 TO 70 PERCENT.

SOUTHERLY WINDS LESS THAN 10 MPH TODAY...WILL BECOME EASTERLY
THIS EVENING...THEN SHIFT TO THE NORTH TONIGHT REMAINING LIGHT.
NORTHWESTERLY OF UP TO 10 MPH ARE EXPECTED ON SUNDAY.

&&

.HYDROLOGY...
A VERY SLOW MOVING COLD FRONT WILL MOVE INTO THE REGION FROM THE
WEST TODAY AS HURRICANE BILL CONTINUES TO SLOWLY TURN NORTHWARD OFF
THE EAST COAST. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND THIS
EVENING AS THE FRONT SLOWLY MOVES ACROSS THE REGION...WITH
TORRENTIAL DOWNPOURS POSSIBLE IN SOME OF THE STORMS. ONE TO TWO
INCHES OF ADDITIONAL RAIN ARE POSSIBLE TONIGHT. SHARP RISES AND SOME
FLOODING IS POSSIBLE ON SMALLER CREEKS AND IN URBAN DRAINAGES WHERE
THUNDERSTORMS OCCUR.

PRELIMINARY MODELING OF THE LARGER RIVERS...USING FORECAST
RAINFALL AMOUNTS ALONG WITH WHAT FELL YESTERDAY...SO FAR INDICATES
THAT THE RIVERS WILL STOP SHORT OF REACHING FLOOD. HOWEVER WITHIN
BANKS RISES OF SEVERAL FEET WILL OCCUR ON MANY RIVERS...ESPECIALLY
THOSE WHICH RECEIVED THE HEAVY RAIN FRIDAY.

DRY WEATHER WILL FOLLOW THE PASSAGE OF THIS UPPER TROF AND RIVERS
WILL RECEDE DURING THE UPCOMING WEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...SND
NEAR TERM...SND
SHORT TERM...SND
LONG TERM...ELH
AVIATION...KGS
FIRE WEATHER...
HYDROLOGY...SND
Hazardous weather outlook, Aug 22, 3:52 PM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT SAT AUG 22 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-231100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
452 PM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF MAINLY NON SEVERE THUNDERSTORMS TONIGHT...
MAINLY SOUTH AND EAST OF THE CAPITOL DISTRICT. SOME OF THE
THUNDERSTORMS COULD CONTAIN GUSTY WINDS AND VERY HEAVY RAINFALL.
PONDING OF WATER ON ROADS AND IN AREAS OF POOR DRAINAGE MAY OCCUR
WITH HEAVY RAINFALL FROM THE THUNDERSTORMS. THE THUNDERSTORMS WILL
MOVE FROM SOUTH TO NORTH AT AROUND 30 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Herkimer

When
August 22, 9:00 PM EST to 11:15 PM EST
Where
Herkimer County, 0.92 mi SSW of Millers Mills to 1.78 mi ESE of Ilion
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.918, -75.088

State Route 168 was closed with debris floating across it due to flash flooding from heavy rain. State Route 5S and Miller Mills Road at McKoons Road were closed. Also, there was flooding reported in the German Flatts area.

Flash Flood, Herkimer

When
August 22, 9:25 PM EST to 11:15 PM EST
Where
Herkimer County, 0.94 mi WSW of Columbia Center to 1.7 mi SE of Mohawk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.924, -75.047

Several local roads were closed due to flash flooding from heavy rain, including Jordanville Road, approximately 1 mile east of McKoons Road in southern Herkimer County.

In addition, a basement wall collapsed and the driveway washed out on Shoemaker Road in Mohawk.

Flash Flood, Herkimer

When
August 22, 10:20 PM EST to 10:50 PM EST
Where
Herkimer County, Mohawk to 2.35 mi S of Mohawk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.020, -75.000

Traffic was temporarily stopped in both directions on New York State Thruway, Interstate 90, near Herkimer, due to flooding from heavy rainfall.

Flash Flood, Herkimer

When
August 22, 10:30 PM EST to 11:15 PM EST
Where
Herkimer County, 1.25 mi N of Herkimer Lamanna Arp to 2.25 mi E of Columbia Center
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.998, -74.901

State Route 167 in southern Herkimer County was reported closed due to flash flooding from heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189207, 189208, 189214, 189209.